Wisconsin, 2013

Lightning Strikes in Wisconsin, April 9 to 10, 2013

April 9 to 10, 2013 · NWS MKX · 3 events in 2 counties and zones

Scattered thunderstorms produced lightning during the afternoon hours of April 9th and again during the early morning hours of April 10th, igniting 3 separate house fires. The lightning also stuck power lines that caused power outages affecting about 6300 customers in the Milwaukee metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms produced lightning during the afternoon hours of April 9th and again during the early morning hours of April 10th, igniting 3 separate house fires. The lightning also stuck power lines that caused power outages affecting about 6300 customers in the Milwaukee metropolitan area. The thunderstorms fired up as a low-level jet impinged along an 850 mb baroclinic zone that set up over the area ahead of a 500 mb short-wave, with additional forcing for deep vertical motions provided by a nearly-coupled upper jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 9, 10:47 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 10:47 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1147 AM CDT TUE APR 9 2013

.UPDATE...

LAST OF THE SHOWERS/STORMS FROM THIS MORNING WILL SHIFT EAST
NORTHEAST OUT OF THE AREA IN THE NEXT HOUR OR TWO. NEXT LINE OF
SHOWERS AND STORMS MOVING EAST NORTHEAST FROM NORTHEAST IOWA INTO
THE AREA THIS AFTERNOON. THESE SHOULD LAST FOR AN HOUR OR TWO...AS
THEY MOVE THROUGH THE AREA.

THESE AREAS OF PRECIPITATION CONTINUE TO FORM ON 850MB
CONVERGENCE/FRONTOGENESIS RESPONSE SPREADING WEST TO EAST ACROSS
THE AREA. AREA OF SHOWERS/STORMS MOVING THROUGH THE AREA THIS
AFTERNOON HELPED ALONG AS WELL BY 500MB SHORTWAVE TROUGH. SOME OF
THE STORMS MAY PRODUCE SMALL HAIL...GIVEN WEAK ELEVATED CAPE AND
STRONG DEEP LAYER SHEAR.

FLOOD WATCH CONTINUES ACROSS THE AREA INTO FRIDAY...AS ROUNDS OF
RAIN ARE EXPECTED...AND SHOULD PRODUCE 2 TO 3 INCHES TOTAL
RAINFALL DURING THIS TIME. SEE FLOOD WATCH PRODUCT FOR MORE
INFORMATION.

NORTHEAST WINDS WILL GRADUALLY INCREASE THIS AFTERNOON. THE
WINDS...ALONG WITH CLOUDS AND PRECIPITATION...WILL LIMIT
TEMPERATURE RISE ACROSS THE AREA. KEPT TEMPERATURES NEAR CURRENT
VALUES THROUGH THE REST OF TODAY.

&&

.AVIATION/18Z TAFS/...

CURRENT SHOWER/STORM ACTIVITY WILL EXIT EASTERN TAF SITES OVER THE
NEXT HOUR OR TWO. NEXT ROUND OF SHOWERS/STORMS WILL SHIFT EAST
NORTHEAST THROUGH TAF SITES THIS AFTERNOON. EXPECT CEILINGS AND
VISIBILITIES AROUND ALTERNATE MINIMUMS DURING THIS TIME...WITH
AIRPORT MINIMUMS POSSIBLY BEING REACHED WITHIN ANY STORMS. SMALL
HAIL IS POSSIBLE WITH ANY OF THE STORMS. NORTHEAST WINDS WILL
INCREASE IN MAGNITUDE THIS AFTERNOON...BECOMING GUSTY LATE IN THE
DAY.

EXPECT ROUNDS OF RAIN WITH A FEW THUNDERSTORMS TO OCCUR ACROSS TAF
SITES TONIGHT AND WEDNESDAY. GUSTY NORTHEAST WINDS WILL LINGER
ACROSS THE AREA DURING THIS TIME. CEILINGS AND VISIBILITIES WILL
CONTINUE TO BE AROUND ALTERNATE MINIMUMS...WITH VALUES NEAR
AIRPORT MINIMUMS POSSIBLE IN ANY STORMS.

&&

.MARINE...

MARINE DENSE FOG ADVISORY WILL BE CANCELLED ACROSS THE NEARSHORE
WATERS OF LAKE MICHIGAN. AREA WEB CAMERAS ARE SHOWING GREATLY
IMPROVED VISIBILITIES ACROSS THE WATERS. THIS IS IN RESPONSE TO
INCREASING NORTHEAST WINDS ACROSS THE WATERS...WHICH WILL CONTINUE
TO STRENGTHEN THIS AFTERNOON AND LINGER FOR THE NEXT FEW DAYS. DEW
POINTS SHOULD REMAIN AROUND THE LAKE TEMPERATURE DURING THIS
TIME...SO DO NOT EXPECT ANY REFORMATION OF THE DENSE FOG TONIGHT
INTO WEDNESDAY.

SMALL CRAFT ADVISORY REMAINS IN EFFECT STARTING AT 4 PM THIS
AFTERNOON INTO FRIDAY. GUSTY NORTHEAST WINDS WILL DEVELOP LATER
THIS AFTERNOON AND LINGER TONIGHT THROUGH WEDNESDAY NIGHT...AS A
TIGHT PRESSURE GRADIENT DEVELOPS WITH THE APPROACHING LOW PRESSURE
SYSTEM FROM THE SOUTHWEST. WINDS WILL BACK EAST THURSDAY AS THE
LOW PASSES TO THE SOUTHEAST...BEFORE GRADUALLY BACKING TO THE
NORTH AND WEAKENING FRIDAY. THESE WINDS WILL GENERATE HIGH WAVES
ALONG THE SHORE AND IN THE NEARSHORE WATERS INTO FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT TUE APR 9 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH

NUMEROUS ROUNDS OF RAIN WILL HIT THE AREA TODAY AND TONIGHT. THE
FIRST ROUND WILL BE THE ELEVATED ACTIVITY JUST NORTH OF THE SURFACE
STATIONARY FRONT OVER ILLINOIS EARLY THIS MORNING LIFTING NORTH INTO
THE AREA BETWEEN 08-12Z THIS MORNING...BUT WEAKENING SOME AS IT
PUSHES INTO THE COLDER AIR IN THESE PARTS.  FOR THIS MORNING...WOULD
EXPECT THE HIGHEST POPS TO REMAIN ACROSS THE SOUTH.  THE CONVECTION
OUT ACROSS NEBRASKA EARLY THIS MORNING IS EXPECTED TO THEN REACH
WISCONSIN THIS AFTERNOON. THE NAM DOESN/T APPEAR TO BE HANDLING THIS
VERY WELL FROM THE START...SO WILL FOLLOW THE STRONGER CONSENSUS
THAT BRINGS THIS RIGHT ACROSS THE FORECAST AREA THIS AFTERNOON.
THIS IS THE SWEET SPOT BETWEEN THE SFC AND H8 FRONTAL POSITIONS. A
PERSISTENT PATTERN OF DEEP UPWARD VERTICAL MOTION FROM A NEARLY
COUPLED JET WILL CONSPIRE WITH A LOWER LEVEL BAROCLINIC ZONE FOR A
FAVORABLE SET UP LEADING TO COPIOUS RAINFALL.  THE GENESIS OF OUR
PERIODIC RAIN WILL START UPSTREAM IN THE PLAINS...THEN MOVE EAST
ACROSS OUR AREA.

FOG IS A PROBLEM IN THE EAST THIS MORNING DUE TO THE COLD FLOW OFF
THE LAKE.  THE RAIN SHOULD HELP TO SCOUR THIS OUT...BUT IT COULD BE
PROBLEMATIC OVER THE NEXT FEW DAYS AS THE PATTERN WON/T CHANGE MUCH.

WEDNESDAY AND WEDNESDAY NIGHT - CONFIDENCE...MEDIUM
UNSETTLED PERIOD WILL CONTINUE WITH LARGE UPPER TROUGH IN THE
CENTRAL PLAINS. SURFACE LOW REMAINS TO OUR SOUTH ALONG WITH THE
SURFACE BOUNDARY. 850 FORCING VIA LOW LEVEL JET AXIS IMPINGING ON
BAROCLINIC ZONE WILL KEEP PRECIP RAIN GOING. NE WINDS WILL KEEP
THINGS QUITE CHILLY OFF THE COLDER WATERS OF LAKE MICHIGAN. MODELS
SUGGEST A RELATIVE LULL FROM LATE MORNING INTO THE AFTERNOON WITH
ANOTHER ROUND WEDNESDAY NIGHT. ELONGATED 850 CIRCULATION SLOWLY
TRANSLATES EAST FROM IOWA TO NEAR THE WI/IL BORDER WEDNESDAY NIGHT.

THURSDAY AND THURSDAY NIGHT - CONFIDENCE...MEDIUM
UPPER LOW TRACKS FROM KS/NEB BORDER TO SRN WI THURSDAY NIGHT. 12Z
ECMWF MOST AGGRESSIVE WITH NORTHWESTWARD EXTENT OF WARMER AIR WHILE
THE 00Z GFS AND ESPECIALLY THE 00Z NAM COOL 850 TEMPS TO CRITICAL
LEVELS WITH RESPECT TO PRECIPITATION TYPE. AT THIS POINT 00Z GFS IS
A THERMAL COMPROMISE BETWEEN 12Z ECMWF AND 00Z NAM. CURRENT FORECAST
GRADUALLY BRINGS A MIX A BIT DEEPER INTO SC WI THURSDAY WITH TIME
WITH POTENTIAL FOR PURE SNOW IN THE NW CWA. THIS STILL APPEARS
REASONABLE. WILL KEEP ANY ACCUMS CONFINED TO THE FAR NW CWA...THIS
WHERE COLDEST TEMPS LIKELY. COLD ADVECTION KICKS IN CWA WIDE
THURSDAY NIGHT. WILL BOOST POPS A BIT. SOME ADDITIONAL ACCUMS
POSSIBLE A BIT FURTHER EAST AND SOUTH ACROSS THE CWA AS THE COLDER
AIR WRAPS IN WITH THE LOW OFF TO THE EAST.

FRIDAY - CONFIDENCE...MEDIUM
LINGERING CYCLONIC CURVATURE INTO THE EVENING. CHILLY FLOW WITH 850
THERMAL TROUGH ACROSS THE AREA. 850 TEMPS FROM -6 TO -8C. WILL HAVE
TO INCLUDE A CHANCE OF SNOW SHOWERS. SOUNDINGS NOT SUPPORTIVE OF
WARMING THE LOW LAYERS ENOUGH TO PRECLUDE THIS POTENTIAL.

SATURDAY - CONFIDENCE...LOW
THOUGH SOME VARIATIONS IN THE PLACEMENT OF SYNOPTIC FEATURES THE
CONSENSUS IS TO GO ALONG WITH THE DRY ALLBLEND POPS AT THIS POINT.
SURFACE/850 RIDGING TO SOME DEGREE HIGH PROGGD TO DRAW CLOSER. THE
RETURN WARM ADVECTION MAY RESULT IN SOME PRECIP SATURDAY NIGHT PER
THE GFS AND NOW THE 00Z ECMWF. GIVEN THIS SCENARIO...PLAUSIBLE THAT
THE NORTHERN CWA COULD SEE A MIX GIVEN COLDER THERMAL PROFILE...AT
LEAST AT THE OUTSET.

SUNDAY - CONFIDENCE...MEDIUM
DECENT SURGE OF WAA WITH LLJ NOSE TRANSLATING INTO AND TO THE EAST
OF THE CWA. POTENT LOW PRESSURE TO THE NORTHWEST. GFS CURRENTLY ONLY
SHOWING MINIMAL ELEVATED CAPE THOUGH CWASP IN THE LOW 50S CLIPS THE
SE. THUNDER MAY BE WARRANTED AT SOME POINT BUT CONFIDENCE TOO LOW
FOR INCLUSION ATTM. TRAILING COLD FRONT PASSES SUNDAY EVENING.

MONDAY - CONFIDENCE...MEDIUM
UPPER FLOW BECOMES BROADLY ANTICYCLONIC AS ELONGATED VORT/SHEAR
ZONE LIFTS NORTH. ECMWF SHOWING A BIT MORE COLD AIR ADVECTION THAN
THE GFS.

AVIATION/12Z TAFS/...WIDESPREAD IFR CIGS/VSBYS EXPECTED THROUGH THE
PERIOD. COOL AIR FLOWING IN OFF LAKE MICHIGAN WILL COMBINE WITH
MOISTURE RIDING NORTH OF A STATIONARY FRONT TO OUR SOUTH...RESULTING
IN VERY LOW CIGS. RAIN AND FOG WILL BRING VARIABLE...MOSTLY IFR
VSBYS...THROUGH THE PERIOD.

MARINE...BREEZY NORTH TO NORTHEAST WINDS ARE EXPECTED TODAY THROUGH
FRIDAY...BUILDING HIGH WAVES ACROSS THE NEARSHORE WATERS. A SMALL
CRAFT ADVISORY FROM TODAY THROUGH FRIDAY...AS HIGHER WAVES WILL
LINGER LATER INTO FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ046-047-051-052-
     056>060-062>072.

LM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT
     FRIDAY FOR LMZ643>646.

&&

UPDATE...WOOD/MG
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
WEDNESDAY THROUGH MONDAY...COLLAR
Hazardous weather outlook, Apr 9, 10:53 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1153 AM CDT TUE APR 9 2013

WIZ046-047-051-052-056>060-062>072-100830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1153 AM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH FRIDAY
MORNING...DUE TO MODERATE TO HEAVY RAINFALL. SEVERAL ROUNDS OF
MODERATE TO HEAVY RAINFALL...INCLUDING ISOLATED TO SCATTERED
THUNDERSTORMS...ARE EXPECTED INTO THURSDAY.

RIVER LEVELS WILL RISE ONCE AGAIN...WITH MANY REACHING BANKFULL
STAGE AND MINOR FLOOD STAGE. SOME RIVERS MAY REACH MODERATE FLOOD
STAGE...WHICH INCLUDES PORTIONS OF THE ROCK RIVER...AND THE FOX
RIVER IN SOUTHEAST WISCONSIN.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES. SOME
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS...BUT
HEAVY RAIN REPORTS AND FLOODING REPORTS ARE APPRECIATED.

LMZ643>646-100830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1153 AM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT BY MID AFTERNOON...FOR
INCREASING NORTHEAST WINDS AND HIGH WAVES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES. SOME
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORY WILL RUN THROUGH FRIDAY...DUE TO PERSISTENT
GUSTY NORTHEAST WINDS AND HIGH WAVES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Apr 9, 10:10 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1110 AM CDT TUE APR 9 2013

WIZ065-066-071-072-091645-
KENOSHA-MILWAUKEE-RACINE-WAUKESHA-
1110 AM CDT TUE APR 9 2013

...STRONG THUNDERSTORM MOVING ACROSS RACINE AND SOUTHERN MILWAUKEE
COUNTY...

AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF UNION GROVE...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RACINE BATTEN AIRPORT AND OAK CREEK BY 1120 AM CDT...
  WIND POINT BY 1125 AM CDT...

DUE TO THE SATURATED GROUND SOME BRIEF URBAN AND LOWLAND FLOODING IS
POSSIBLE.

HENTZ
Special weather statement, Apr 9, 10:59 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1159 AM CDT TUE APR 9 2013

WIZ056-062>064-067>069-091800-
DANE-GREEN-IOWA-JEFFERSON-LAFAYETTE-ROCK-SAUK-
1159 AM CDT TUE APR 9 2013

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL WISCONSIN...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
DODGEVILLE TO 15 MILES SOUTHWEST OF DARLINGTON...MOVING EAST AT 50
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLANCHARDVILLE AND ARGYLE BY 1210 PM CDT...
  MOUNT HOREB BY 1220 PM CDT...
  MONROE AIRPORT AND NEW GLARUS BY 1225 PM CDT...
  MIDDLETON AND VERONA BY 1230 PM CDT...
  SHOREWOOD HILLS AND FITCHBURG BY 1235 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

IN ADDITION DUE TO THE SATURATED GROUND THE HEAVY RAINS MAY CAUSE
SOME BRIEF URBAN AND LOWLAND FLOODING.

HENTZ
Special weather statement, Apr 9, 11:28 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CDT TUE APR 9 2013

WIZ056-062>064-067>069-091800-
DANE-GREEN-IOWA-JEFFERSON-LAFAYETTE-ROCK-SAUK-
1228 PM CDT TUE APR 9 2013

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL WISCONSIN...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOREB TO 9
MILES SOUTHWEST OF MONROE...MOVING EAST AT 55 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MIDDLETON AND VERONA BY 1230 PM CDT...
  SHOREWOOD HILLS AND FITCHBURG BY 1235 PM CDT...
  MONONA AND MADISON CAPITOL SQUARE BY 1240 PM CDT...
  I90/94 INTERCHANGE AND STOUGHTON BY 1245 PM CDT...
  COTTAGE GROVE BY 1250 PM CDT...
  DEERFIELD AND JANESVILLE AIRPORT BY 1255 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

IN ADDITION DUE TO THE SATURATED GROUND THE HEAVY RAINS MAY CAUSE
SOME BRIEF URBAN AND LOWLAND FLOODING.

HENTZ
Special weather statement, Apr 9, 12:00 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CDT TUE APR 9 2013

WIZ058-059-063>065-068>070-091830-
DANE-DODGE-GREEN-JEFFERSON-ROCK-WALWORTH-WASHINGTON-WAUKESHA-
100 PM CDT TUE APR 9 2013

...A LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WISCONSIN...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF DE
FOREST TO 6 MILES EAST OF MCFARLAND TO EDGERTON TO 5 MILES SOUTH OF
EDGERTON TO DOWNTOWN JANESVILLE TO 9 MILES SOUTHEAST OF BRODHEAD TO
10 MILES SOUTHEAST OF BRODHEAD TO 14 MILES SOUTH OF BRODHEAD...MOVING
EAST AT 60 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  TIFFANY...            SHOPIERE...           JOHNSTOWN CENTER...
  EMERALD GROVE...      WATERLOO...           LAKE MILLS...
  FORT ATKINSON...      RICHMOND...           MILFORD...
  HUBBLETON...          HEBRON...             AVALON...
  WHITEWATER...         JOHNSON CREEK...      JEFFERSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

IN ADDITION DUE TO THE SATURATED GROUND THE HEAVY RAINS MAY CAUSE
SOME BRIEF URBAN AND LOWLAND FLOODING.

DDV
Local storm report, Apr 9, 12:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
122 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             2 S SULLIVAN            42.98N 88.59W
04/09/2013  E0.25 INCH       JEFFERSON          WI   NWS EMPLOYEE

&&

RSCHAAR
Special weather statement, Apr 9, 12:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
137 PM CDT TUE APR 9 2013

WIZ059-060-064>066-069>072-091900-
JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-ROCK-WALWORTH-WASHINGTON-
WAUKESHA-
137 PM CDT TUE APR 9 2013

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST WISCONSIN...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF OKAUCHEE LAKE TO 4 MILES NORTH OF OKAUCHEE LAKE TO DOWNTOWN
WAUKESHA TO MUKWONAGO TO 5 MILES SOUTHEAST OF EAST TROY TO ELKHORN TO
9 MILES SOUTHWEST OF DELAVAN LAKE...MOVING EAST AT 60 MPH.

PEA SIZE HAIL...WINDS TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WEST ALLIS...         NORTH CAPE...         FRANKLIN...
  MITCHELL PARK DOMES...                      STATE FAIR PARK...
  MILLER PARK...        MILWAUKEE TIMMERMAN AIRPORT...
  WEST MILWAUKEE...     WAUWATOSA...          LAKE GENEVA...
  GREENFIELD...         GREENDALE...          BUTLER...
  BROWNS LAKE...        SAINT FRANCIS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

IN ADDITION DUE TO THE SATURATED GROUND THE HEAVY RAINS MAY CAUSE
SOME BRIEF URBAN AND LOWLAND FLOODING.

DDV

The radar

The Milwaukee radar (KMKX), 28 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Waukesha

When
April 9, 12:50 PM CST
Where
Waukesha County, Merton
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.150, -88.320

A house fire occurred in the town of Merton when lightning strike caused a gas line leak, igniting the leaking gas.

Lightning, Waukesha

When
April 9, 12:55 PM CST
Where
Waukesha County, New Berlin
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.980, -88.120

A house fire occurred in the town of New Berlin when the residence was struck by lightning. Only minor damage was reported.

Lightning, Fond du Lac

When
April 10, 1:00 AM CST
Where
Fond du Lac County, 2.53 mi E of Alto
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.680, -88.729

A house fire occurred in Waupun when lightning hit near the home and traveled down a metal line to a gas fireplace in the residence, blowing a hole in the fireplace liner and igniting gas fumes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449413, 449414, 449415.